Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2023, 1:35 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2023, 1:35 PM PDT (20:35 UTC)
- Expired
- Aug 16, 2023, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS55 KVEF 162035
FFWVEF
CAC071-NVC003-162345-
/O.NEW.KVEF.FF.W.0053.230816T2035Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
135 PM PDT Wed Aug 16 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Southern Clark County in southern Nevada...
* Until 445 PM PDT.
* At 135 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Nipton Road between Mile Marker 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are many low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
3552 11528
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
778
WGUS75 KVEF 162145
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
245 PM PDT Wed Aug 16 2023
CAC071-NVC003-162345-
/O.CON.KVEF.FF.W.0053.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
245 PM PDT Wed Aug 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO AND SOUTHERN CLARK COUNTIES...
At 245 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Nipton Road between Mile Marker 1 and 6.
Although thunderstorms have moved away from the area, hazardous
runoff is still possible and additional thunderstorms may develop
this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are many low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
3552 11528
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM862
WGUS75 KVEF 162341
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Wed Aug 16 2023
CAC071-NVC003-162351-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
441 PM PDT Wed Aug 16 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO AND SOUTHERN CLARK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
3552 11528
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:48 AM PDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 10:48 AM PDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1048 AM PDT Wed Aug 16 2023 .SYNOPSIS...Daily thunderstorm activity can be expected around the region through Friday as monsoonal moisture streams northward out of Mexico. A significant moisture surge will arrive over the weekend and may bring widespread wetting rains and an increased flash flood risk lasting into Monday. Temperatures will be near normal through Friday before dropping well below normal over the weekend. && .UPDATE...This morning, the National Hurricane Center upgraded the tropical disturbance in the eastern Pacific Ocean to Tropical Storm Hilary. Tropical Storm Hilary is forecast to strengthen into a hurricane in the next 24-hours, with a track that will send it up the Baja of California. As it moves over land, the storm will weaken back into a tropical storm before simply becoming "remnants". Will our forecast area have a direct hit from Hurricane Hilary? No. However, the remnant moisture and vorticity associated with the weakening of this system will interact with our monsoonal high pressure, which will funnel a significant moisture plume into southern Nevada (and southeastern California and northwestern Arizona). We will continue to work out details over the next few shifts in collaboration with the National Hurricane Center and the Weather Prediction Center as precipitation chances and precipitation amounts increase Saturday through Monday for our forecast area. && .PREVIOUS DISCUSSION...138 AM PDT Wed Aug 16 2023/ .SHORT TERM...through Friday. Early morning satellite imagery depicts abundant monsoonal moisture spread across the region with fairly widespread mid and high level cloud cover extending from the Great Basin to Sonora. Meanwhile, a small vorticity maxima was aiding in some weak nocturnal convection across southern Mohave County which is slowly tracking north. This feature may promote some light rain showers that ride north through the remainder of Mohave County during the early morning hours, with generally dry conditions prevailing elsewhere. This monsoonal moisture will remain blanketed across the region today and Thursday, which will encourage daily thunderstorm activity, tending to favor the higher terrain but some isolated storms may propagate into the lower elevations along outflow boundary interactions as well. Brief heavy rain and gusty surface winds will be the main threats, but overall storm character is expected to remain fairly weak and pulsey thanks to marginal instability expected. By Friday, a weak closed low will approach the coast of central California and induce a bit more of a southwesterly flow aloft, which in turn advects some drier and more stable air into the region. It will also bring some stronger southerly wind shear in with it, so areas that don't completely lose their moisture profile (like much of northwestern Arizona) could see a few stronger storms with the improved wind shear in play. Otherwise, Friday should be the last somewhat normal day with seasonably warm temps and fairly abundant sunshine with larger changes arriving over the weekend. .LONG TERM...Saturday through next Tuesday. Still anticipating a major shift in the weather pattern over the weekend as monsoonal moisture surges into the Southwestern US thanks to a tropical system moving along the Baja Coast and a southwesterly flow advecting moisture northward. There remains a lot of uncertainty in the exact track of the tropical feature which in-turn leads to some uncertainty in the magnitude of moisture increase into the region, but ensembles remain largely on track for significant moisture surge and the potential for several days of an elevated flash flood risk across the area. Current guidance highlights the first big push of moisture arriving Saturday as a gulf surge forces very moisture rich air from the Gulf of California northward and interacts with a fairly strong southerly jet focused across the western Mojave Desert and into the Great Basin. This could lead to several areas of training thunderstorms which would be very efficient rainfall producers as precipitable water values climb to near record territory. Moisture will continue to funnel into the region Sunday, and it's possible the most direct tap of tropical moisture will be moving through the area at this time and into Monday, with the moisture tap only slowly thinning by Tuesday. With the abundant and very anomalous moisture anticipated, flash flood risk will be a concern areawide. The current guidance from the WPC has outlined much of the region in a Slight risk of Flash Flooding for Saturday and Sunday, which is ramped up a notch from the marginal previously forecast. Additional manipulations will be possible as confidence in the forecast grows in the next few days. In the meantime, keep an eye on the forecast and expect some changes in the details as we get a better idea of how all these features will come together. && .AVIATION...For Harry Reid...Light and variable winds continue through sunrise before weak east-northeast breezes develop later this morning. Winds should remain from this direction and below 10 knots until westerly outflow from convection over the Spring Mountains arrives. Exact timing of this outflow is still uncertain, but hi-res guidance is in pretty good agreement of it arriving between 21z-00z. Outflow strength is also uncertain, but likely over 10 knots. Winds should weaken a couple hours after the outflow arrives, settling into a southwesterly direction that will persist through the night. SCT-BKN mid-level and high clouds through the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Outside of any thunderstorm influence, expecting light winds across the region, following typical diurnal trends. Speeds forecast to generally remain below 10 knots. However, convective influences will be possible, primarily at KBIH, KDAG, and the Las Vegas Valley sites. Gusty outflow winds will be the most likely impacts, but it is also possible that precipitation reaches the airports at KDAG and KBIH. Greatest potential for convective impacts between 20z and 03z. After 03z, convection is forecast to wane and winds settle into typical overnight patterns. Barring a thunderstorm directly over an airfield, VFR conditions are expected with SCT-BKN mid-level and high clouds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Varian DISCUSSION...Outler AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:19 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.